Hail, Dickinson
- When
- April 18, 4:44 PM CST
- Where
- Dickinson County, 5 mi SSE of Solomon
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.850, -97.333
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 18, 1:50 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT THU APR 18 2002 MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS. FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE EARLY MORNING HOURS. FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR ADJUSTMENT. LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN. AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT. LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY. .TOP...NONE WOLTERS
KSZ008>012-020>024-026-034>040-054>056-058-059-182045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1150 AM CDT THU APR 18 2002 SEVERE THUNDERSTORMS ARE STILL POSSIBLE OVER PARTS OF NORTHCENTRAL...NORTHEAST...AND EASTCENTRAL KANSAS...THIS AFTERNOON AND TONIGHT. STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED OVER THESE AREAS LATER THIS AFTERNOON OR TONIGHT. A DRY LINE WAS MOVING INTO NORTHCENTRAL KANSAS AT MIDDAY. THIS DRY LINE WILL MOVE SLOWLY EAST. AS IT MEETS WARM AND VERY UNSTABLE AIR...THUNDERSTORMS ARE LIKELY TO DEVELOP...AND MAY QUICKLY BECOME SEVERE. A STRONG COLD FRONT ENTERING THE AREA TONIGHT WILL ALSO INCREASE THE THREAT OVER NORTHEAST AND EASTCENTRAL KANSAS. THE BEST THREAT FOR SEVERE STORMS WOULD BE EAST OF A LINE FROM WASHINGTON TO MINNEAPOLIS. STORMS COULD DEVELOP ANYTIME AFTER 4 PM. LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY FROM THE SEVERE STORMS...HOWEVER...WITH THE STRONG INSTABILITY...AN ISOLATED TORNADO IS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1118 PM 1 SW ELMO KS 1 INCH HAIL
04/17/02 DICKINSON
1145 PM 1 NW CULVER KS .75 INCH HAIL
04/17/02 OTTAWA
1158 PM 6 N HERINGTON KS 1 INCH HAIL
04/17/02 DICKINSON
1204 AM MINNEAPOLIS KS .75 INCH HAIL
04/18/02 OTTAWA
1209 AM 8 S JUNCTION CITY KS 1 INCH HAIL
04/18/02 GEARY
1226 AM 1 SW TALMO KS 1 INCH HAIL
04/18/02 REPUBLIC
1253 AM MORROWVILLE KS .75 INCH HAIL
04/18/02 WASHINGTON
0135 AM 7 N RANDOLPH KS .88 INCH HAIL
04/18/02 RILEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM 2 NW FRANKFORT KS 70 MPH TSTM GUST
04/18/02 MARSHALL LARGE TREE LIMBS DOWN.
WINDS ESTIMATED AT 70
MPH.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1223 AM 9 N VINE CREEK KS 1 INCH HAIL
04/18/02 OTTAWAKSZ008>012-020>024-026-034>040-054>056-058-059-190300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT THU APR 18 2002 STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING GENERALLY EAST OF A LINE FROM ABILENE TO MARYSVILLE. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. A COLD FRONT MOVING SOUTHEAST OUT OF NEBRASKA COLLIDING WITH A VERY WARM...MOIST AND UNSTABLE OF AIRMASS OVER EASTERN KANSAS WILL PROVIDE THE NECESSARY INGREDIENTS FOR SEVERE THUNDERSTORM DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1202 AM 7 WNW WHITE CITY KS 1.75 INCH HAIL
04/18/02 MORRIS PUBLIC REPORTED
GOLFBALL SIZE HAILThe Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289915, 5289916, 5289917, 5289918, 5289919.